Alert archive / California / Flash Flood Warnings in 2001
Flash Flood Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 1, 2001, 1:45 PM PST for Marin County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Dec 1, 2001, 1:45 PM PST (21:45 UTC)
- Expired
- Dec 1, 2001, 6:00 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marin County, CA
The radar
The Sacramento radar (KDAX), 29 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KMTR 012148 FFWSFO CAC041-020200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 145 PM PST SAT DEC 1 2001 THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN AND EASTERN MARIN COUNTY IN NORTHERN CALIFORNIA * UNTIL 600 PM PST * AT 145 PM PST...HEAVY RAIN WAS CONTINUING IN SOUTHERN MARIN COUNTY. WIDESPREAD FLOODING HAS BEEN REPORTED...ESPECIALLY FROM THE SAN RAFAEL AREA SOUTH. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN FRANCISCO BAY AREA. LAT...LON 3854 12215 3841 12199 3901 12106 3926 12138
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 9:00 AM PST, 4 hours 45 minutes earlier.
Area forecast discussion, Dec 1, 9:00 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
900 AM PST SAT DEC 01 2001
RAINFALL REMAINS CONCENTRATED IN THE N BAY SO FAR THIS MRNG THOUGH
MEASURABLE PRECIP HAS FALLEN ALMOST EVERYWHERE N OF MRY BAY. MOST
SPOTS IN THE N BAY HAVE RECEIVED ONE HALF TO ONE INCH BUT SEVERAL OF
THE USUALLY WETTER GAUGES...INCLUDING ROSS...KENTFIELD...AND VENADO
...ARE UP AROUND 2 INCHES. SINCE THE HEAVY RAIN HAS NOT BEEN
WIDESPREAD...ISSUED A NOWCAST RATHER THAN AN URBAN FLOOD ADVISORY
FOR THE TIME BEING.
THE ETA AND AVN CONTINUE TO HAVE MAJOR PHILOSOPHICAL DIFFERENCES ON
HANDLING THE WEEKEND RAIN. THE ETA CONTINUES TO CONCENTRATE THE
RAIN IN THE N BAY WITH BY FAR THE HEAVIEST QPF IN THAT AREA TDA AND
TNGT...THOUGH THE MODEL DOES BRING A LITTLE RAIN S TO MRY IN BOTH
PERIODS. THE AVN...WHILE CORRECTLY CONCENTRATING THE RAIN IN THE N
BAY THIS MRNG...BRINGS THE HEAVIEST RAIN S THRU THE REST OF THE BAY
AREA THIS AFTN AND FOCUSES THE WETTEST CONDITIONS OVER MRY BAY THIS
EVE. THE AVN THEN BRINGS THE HEAVIEST RAIN INLAND BY MIDDAY SUN
WHILE THE ETA CONTINUES TO SOAK THE COAST.
I AM STILL LEANING TOWARD THE AVNS HANDLING OF THE RAIN. SAT PIX
AND RADAR SHOW THE ENHANCED CLOUDS AND GOOD RAIN SAGGING S INTO SAN
MATEO COUNTY AT THIS TIME...AND IT CERTAINLY APPEARS THAT THE
HEAVIEST RAIN WILL CONTINUE TO SHIFT S THIS AFTN AS THE FRONTAL BAND
APPROACHES. THERE IS JET ACTION TO FACTOR INTO THE FORECAST.
ALTHOUGH THE JET CORE IN N OF OUR DISTRICT THIS MRNG...THE WINDS
ALOFT ARE PLENTY STRONG OVER US AND CLOUD ENHANCEMENT IS ALREADY
OCCURRING. THIS COULD INCREASE RAINFALL INTENSITY TDA AND WILL MOST
LIKELY DO SO TNGT AS THE JET SHIFTS SWD OVER OUR DISTRICT AND
DYNAMICS REALLY KICK IN WITH GOOD THICKNESS DIFFLUENCE DEVELOPING.
THESE DYNAMICS WILL KEEP PERIODS OF RAIN GOING BETWEEN THE TWO
MAIN SYSTEMS...ESPECIALLY IN OROGRAPHICALLY FAVORED AREAS WHICH WILL
INCLUDE ALL OUR COASTAL MTNS.
AS FAR AS WIND IS CONCERNED IT APPEARS A BRISK 15-30 WILL COVER
THINGS TDA AS THE SURFACE LOW REMAINS FAR TO OUR N NEAR CAPE
FLATTERY IN NWRN WA. STILL...WILL KEEP A CLOSE EYE ON THINGS. AT
16Z SFO-ACV WAS 9 MB...DOWN FROM 14.4 FOUR HOURS EARLIER. THE SUN
STORM STILL LOOKS LIKE A BETTER BET FOR WINDS AS THE SURFACE LOW...
THOUGH WEAKER THAN THE ONE TDA...WILL BE CENTERED MUCH FARTHER S...
JUST OFFSHORE IN THE VICINITY OF THE CA/OR BORDER AT 18Z SUN.
THE SUN STORM STILL LOOKS STRONGER OVERALL FOR OUR DISTRICT THAN TDAS
SYSTEM THOUGH THE N BAY WILL PROBABLY NOT GET MORE RAIN THAN TDA.
OTHER AREAS WILL AS THE JET WILL MOVE SWD THRU THE DISTRICT DURING
THE DAY. WE WILL ALSO HAVE MUCH STRONGER COLD ADVECTION ON SUN TO
ADD TO THE DYNAMICS. WITH A STRONG ONSHORE FLOW...COLD ADVECTION...
AND GOOD LOW LEVEL MOISTURE...SHOWERS WILL PROBABLY CONTINUE MOST OF
SUN NIGHT BEFORE ENDING MON. SNOW LEVELS SUN NIGHT WILL DROP TO THE
2-3 THSD FOOT RANGE IF NOT LOWER AND WILL ADDRESS THIS IN AFTN
ZONES.
SHOWERS SHOULD END IN MOST AREAS MON MRNG AS THE UPPER TROF AXIS
FINALLY MOVES THRU THE DISTRICT. AFTER THAT WE GO INTO A COOL NWLY
FLOW WHICH WILL RESULT IN MUCH DRIER CONDITIONS THOUGH A FEW
SHOWERS MAY SWEEP IN FROM THE NW THRU MIDWEEK.
ALL POPS +9+. MARKKANEN
.SFO...TDA....GLW...PT ARENA TO PT REYES.
SCA...PT REYES TO PIGEON PT.
TNGT/SUN...HEAVY SURF ADVY...PT ARENA TO PIGEON PT.
SUN........HEAVY SURF ADVY...PIGEON PT TO PT PIEDRAS BLANCAS.Nearby
Flash Flood Warnings in California, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.